Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Denver/Boulder, CO

May 30, 2009Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2009, 4:16 PM MDT for Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2009, 4:16 PM MDT (22:16 UTC)
Expired
May 30, 2009, 5:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 30, 2:20 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT SAT MAY 30 2009

.SHORT TERM...FOR TONIGHT A WEAK WEST TO NORTHWESTERLY FLOW ALOFT
WILL BE OVER THE CWFA WITH THE UPPER RIDGE AXIS SHIFTED TO THE
EAST.  SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MTNS SHOULD
START SPILLING OUT INTO THE URBAN CORRIDOR AND ADJACENT PLAINS LATE
THIS AFTN AND EVNG.  MODIFIED DEN SOUNDING FM 12Z THIS MRNG STILL
SHOWS SOME GOOD INSTBY WITH CAPES AROUND 1500 J/KG.  A WEAK FRONTAL
BOUNDARY HAS MOVED INTO THE NORTHEAST PLAINS EARLIER TODAY.  SHALLOW
UPSLOPE MAY CONFINE THE TSTMS TO AREAS ALONG THE FRONT RANGE...BUT
THIS SHOULD BREAK DOWN BY THIS EVENING.  AS A RESULT...SCT TSTMS
SHUD SPREAD INTO THE URBAN CORRIDOR AND ADJACENT PLAINS THIS
EVENING.  ON SUNDAY...THE FLOW ALOFT WILL BE MORE SOUTHWESTERLY WITH
THE GFS/NAM INDICATING A WEAK SHORT WAVE OVER WRN NEW MX MIGRATING
INTO WRN AND NRN CO SUNDAY AFTN.  FCST CAPES IN THE AFTN SHOULD BE
AROUND 1000 J/KG IN THE AFTN ALONG THE URBAN CORRIDOR...SO WL AGAIN
KEEP SCT TSTMS IN THE GRIDS FOR SUNDAY.

.LONG TERM...WEAK UPPER LEVEL TROUGH WILL BE OVER UTAH AND WESTERN
COLORADO WITH WEAK SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA
SUNDAY EVENING. CAPES WILL BE 300 TO 1000 J/KG AND DEW POINTS WILL
BE IN THE 40S TO LOWER 50S SUNDAY EVENING. THIS SHOULD BE ENOUGH TO
HAVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE EVENING. MOST OF THE
CONVECTION WILL DIE OFF BY MIDNIGHT BUT WILL KEEP LOW CHANCES FOR
SHOWERS OVERNIGHT SUNDAY AND MONDAY MORNING. THE MODELS WANT TO HANG
ON TO SOME LIGHT PRECIPITATION DURING THIS TIME. PLUS THUNDERSTORM
DEVELOPMENT BEFORE NOON IS LIKELY OVER THE MOUNTAINS. MOISTURE AND
INSTABILITY INCREASE MONDAY AFTERNOON AS THE UPPER LEVEL TROUGH
NEARS THE FORECAST AREA. BECAUSE OF THIS...HAVE INCREASED POPS FOR
MONDAY AFTERNOON AND MONDAY EVENING. A COLD FRONT MOVING THROUGH THE
AREA MONDAY AFTERNOON/EVENING WILL ALSO HELP SHOWERS AND
THUNDERSTORMS FORM. LOW LEVEL FLOW WILL BECOME AN UPSLOPE
NORTHEASTERLY DIRECTION MONDAY NIGHT AND CONTINUES INTO TUESDAY.
MODELS INDICATE OVERCAST SKIES AND STRATIFORM PRECIPITATION FOR LATE
MONDAY NIGHT AND TUESDAY WITH COOL TEMPERATURES. TEMPERATURES AT
800MB ON TUESDAY STAY IN THE 4 TO 8 C RANGE WHICH SHOULD KEEPS HIGHS
IN THE 50S.

AFTER A COOL NIGHT TUESDAY...WEDNESDAY WILL BE WARMER AS HIGH
PRESSURE CLEARS OUT THE CLOUDS. BY AFTERNOON...THE GFS SHOWS SOME
WEAK CAPE SO WILL HAVE LOW POPS IN THE FORECAST FOR WEAK
CONVECTION. UPPER LEVEL RIDGE REBUILDS OVER THE GREAT BASIN
WEDNESDAY AND WILL SLOWLY PROGRESS EAST. MODELS DISAGREE ON HOW FAST
THIS RIDGE SHIFTS EAST. GENERALLY...FLOW ALOFT WILL BE WESTERLY
THURSDAY THROUGH SATURDAY. MODELS SHOW SOME MOISTURE AND INSTABILITY
PASSING THROUGH THE RIDGE EACH DAY. THEREFORE...WILL KEEP THE
MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
SATURDAY. DUE TO THE LACK OF ANY ORGANIZED ACTIVITY WILL KEEP POPS
IN THE SLIGHT CHANCE CATEGORY.

&&

.AVIATION...WEAK ENELY SFC WINDS WILL TRANSITION TO SLY AFTER 02Z.
STILL EXPECT TSTMS TO DEVELOP IN THE URBAN CORRIDOR BY LATE THIS
AFTN.  VFR CONDITIONS SHOULD PREVAIL WITH PSBL MVFR CONDITIONS DVLPG
WITH THE TSTMS.  STORMS SHOULD DIMINISH AFTER 04Z...WITH ANOTHER
ROUND OF TSTMS POSSIBLE FOR SUNDAY AFTN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, May 30, 11:01 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT SAT MAY 30 2009

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EARLY EVENING HOURS.  THE STORMS COULD PRODUCE
HEAVY RAIN...UP TO A HALF INCH IN 30 MINUTES...SMALL HAIL AND GUSTY
WINDS TO 40 MPH.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER
THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL BEGIN TURNING COOLER WITH A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA FROM SUNDAY AFTERNOON
THROUGH TUESDAY...AS A WEAK UPPER LEVEL WEATHER DISTURBANCE MOVES
OVER THE STATE AND A COLD FRONT BRINGS LOW LEVEL MOISTURE TO THE
REGION.  WARMER TEMPERATURES AND DECREASED SHOWER ACTIVITY ARE
EXPECTED FOR THE LATTER PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:48 PM MDTSpecial Weather StatementBOULincoln27 min
May 30, 4:52 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas, Elbert83 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.